Illinois, 2020

Damaging Wind in Illinois, April 29, 2020

April 29, 2020 · NWS PAH · 1 event in 1 county or zone

A cluster of thunderstorms developed along the lower Ohio River Valley southwest along the Mississippi River. As these storms intensified during the warmth of the afternoon, they produced small hail and isolated strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of thunderstorms developed along the lower Ohio River Valley southwest along the Mississippi River. As these storms intensified during the warmth of the afternoon, they produced small hail and isolated strong wind gusts. The storms occurred under a pool of very cold temperatures aloft, as low as minus 22 Celsius at 500 mb. This cold air aloft was associated with a deep 500 mb trough crossing the Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 29, 11:28 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 29, 11:28 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1228 PM CDT Wed Apr 29 2020

.UPDATE...
Issued at 1225 PM CDT Wed Apr 29 2020

Aviation update for the 18 UTC TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 345 AM CDT Wed Apr 29 2020

A cold front will continue moving east across the MS River early
this morning, and should be east of the forecast area by late
morning. Scattered to numerous showers will be probable along and
ahead of the front. Chances of thunder will be small but not zero
as some models still advertise small amounts of MUCAPE with it's
passage. Will probably need to contend with returning pops for
showers/isolated thunderstorms the afternoon and evening as the
deep upper level trof plows east into the area. With very cold air
aloft expected to accompany the trof, would not be surprised to
get small hail reports with any thunderstorms that mange to
develop.

Should finally see a slow return to sunshine from west to east on
Thursday along with reducing pops as the upper trof pulls off to
the east and a surface high moves east into the Plains. However,
much of the day could remain on the cloudy side over our eastern
counties of sw IN and the Pennyrile region of western KY. While
sunshine should help areas of se MO make it back up to near 70
Thursday afternoon, eastern areas may struggle to get into the
lower 60s.

Much nicer day overall is expected for Friday as the ridge of high
pressure moves in overhead. With abundant sunshine, afternoon
temps should warm into the lower/mid 70s.

.LONG TERM...(Saturday through Tuesday)
Issued at 345 AM CDT Wed Apr 29 2020

To start the weekend, our region will be situated on the eastern
edge of an upper level ridge. As upper heights continues to rise, so
will our temperatures. Many locations will likely reach 80 degrees
by Saturday afternoon with dry conditions. This upper high will
shift east during the day on Saturday and into Sunday but become
dampened by incoming upper level energy from the northwest. This
system will bring our next widespread chance for precipitation.
While precipitation may start entering the western counties late
Saturday night, it will likely be Sunday before any substantial
convection arrives into the CWA. There are still some timing
differences but the consensus is Sunday into Sunday evening,
tapering off after midnight/early Monday morning.  Believe the
entire area will be dry by 12Z Monday.

Highs will be tampered down a bit on Sunday with the clouds and rain
but still should top out in the 75 to 80 degree range. PWATS are
still running 1.5 to 1.9 inches which is pretty high for early May,
so we will need to keep an eye out for heavy rainfall potential.
Severe potential will need to be watched as well. Mid level lapse
rates are strong but MU CAPES not that overall impressive yet, but
bulk shear values fairly strong. The southern half of the area looks
to have the best overall chance right now where the higher dewpoints
should be situated. Still a ways off to get too hung up on the
details but something to keep an eye on.

After a brief reprieve on Monday with pleasant highs in the low 70s,
we will be watching the next system slated to arrive Monday night or
Tuesday bringing another good chance of widespread rainfall with dry
conditions for midweek along with highs back in the 60s.

&&

.AVIATION...
Issued at 1225 PM CDT Wed Apr 29 2020

With the upper-level low overhead, widespread CU along with
scattered showers and isolated thunderstorms are developing over
southern Illinois, southeast Missouri, and far western Kentucky
early this afternoon. With the steepest lapse rates over southeast
Missouri and the KY Purchase, added a mention of VCTS through 00
UTC Thursday at KCGI and KPAH. Elsewhere, have maintained VCSH.
At KEVV/KOWB, isolated showers will be possible throughout the
night.

Cigs will deteriorate to MVFR tonight as low stratus continues to
wrap behind the departing upper low. Cigs will improve after 12z
Thursday. Winds will be generally west-northwest at 10-15 kts with
gusts to 20-23 kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
SHORT TERM...GM
LONG TERM...CW
AVIATION...DWS
Hazardous weather outlook, Apr 29, 2:56 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
356 AM CDT Wed Apr 29 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
356 AM CDT Wed Apr 29 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible this afternoon into the
early evening. Though lightning and brief heavy rain will be the
main hazards, some small hail cannot be ruled out with any
stronger storm. A cold air funnel or two may also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms return to the forecast Sunday into Sunday night.
Lightning and locally heavy rain will be the primary storm
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 29, 9:03 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 AM CDT WED APR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 NE MOUNT VERNON       38.36N 88.86W
04/29/2020  M2.19 INCH       JEFFERSON          IL   COCORAHS

            COCORAHS STATION IL-JF-11, 4 NE MOUNT
            VERNON, IL. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 24 HOURS.

0945 AM     HEAVY RAIN       4 W WOODLAWN            38.33N 89.11W
04/29/2020  M2.06 INCH       JEFFERSON          IL   MESONET

            MESONET STATION EW9960 ASHLEY IL. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0700 AM     HEAVY RAIN       3 NE MOUNT VERNON       38.35N 88.87W
04/29/2020  M2.03 INCH       JEFFERSON          IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION MVNI2 MOUNT VERNON IL
            3 NE. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0800 AM     HEAVY RAIN       4 NW BONNIE             38.25N 88.95W
04/29/2020  M1.79 INCH       JEFFERSON          IL   COCORAHS

            COCORAHS STATION IL-JF-10 MOUNT VERNON 5.2
            SSW. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0700 AM     HEAVY RAIN       8 N CUTLER              38.15N 89.55W
04/29/2020  M1.70 INCH       PERRY              IL   COCORAHS

            COCORAHS STATION IL-PY-1 COULTERVILLE IL 3
            ESE. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0956 AM     HEAVY RAIN       2 E MOUNT VERNON        38.32N 88.87W
04/29/2020  M1.65 INCH       JEFFERSON          IL   AWOS

            AWOS STATION KMVN MT VERNON IL. THE DURATION
            OF THE HEAVY RAIN EVENT WAS 24 HOURS.

0637 AM     HEAVY RAIN       7 WNW DIX               38.47N 89.07W
04/29/2020  M1.64 INCH       JEFFERSON          IL   COCORAHS

            COCORAHS STATION IL-JF-8 WALNUT HILL IL 1
            WSW. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0945 AM     HEAVY RAIN       1 NNE DIX               38.45N 88.94W
04/29/2020  M1.53 INCH       JEFFERSON          IL   MESONET

            MESONET STATION EW6608 DIX IL. THE DURATION
            OF THE HEAVY RAIN EVENT WAS 24 HOURS.

&&
Local storm report, Apr 29, 11:55 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT WED APR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND DMG     POYNOR                  36.52N 90.91W
04/28/2020                   RIPLEY             MO   EMERGENCY MNGR

            DELAYED REPORT. TRACTOR TRAILERS MOVED BY
            WIND. SEVERAL SMALL TREES DAMAGED. TIME
            ESTIMATED BY RADAR.

&&

DWS
Special weather statement, Apr 29, 1:15 PM CST, 8 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
215 PM CDT Wed Apr 29 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-292200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
215 PM CDT Wed Apr 29 2020

...Gusty Thunderstorms With Small Hail and Cold Air Funnel Clouds
This Afternoon...

Through late this afternoon, thunderstorms capable of producing
gusty winds of 40 to possibly as high as 50 mph, pea size hail,
and cold air funnel clouds are possible. Cold air funnel clouds
rarely touch the ground. If they do reach the ground, they
typically produce minimal damage for a brief amount of time.

DWS

The radar

The Paducah radar (KPAH), 11 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Massac

When
April 29, 1:23 PM CST
Where
Massac County, 1 mi NE of Metropolis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.160, -88.717

Tree limbs up to three inches in diameter were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880642.